Home
[an error occurred while processing this directive]
Quality survey Health benefits Safety Reading labels Ask the supplier Standards & regulations



Editorials





Testing news
Search
Links
Glossary
Glossary
Ask the expert
Bookstore
Sponsorship
Contact us
Disclaimer
Privacy policy
Sponsorship
 

Industry Initiatives to Track Adverse Event Reports
January 1999

In spite of the very low risk, both individual manufacturers and industry trade associations have taken steps to track adverse events of dietary supplements. Most manufacturers have in-house policies and procedures for tracking and publishing adverse events. Many carry product liability insurance that requires immediate reporting of any complaint that could turn into a lawsuit.

Concern developed several years ago about use of chaparral, which was reported to have an adverse effect on patients suffering from liver disease and hepatitis. A toll-free phone number for reporting adverse events associated with chaparral was set up and maintained by the American Herbal Products Association (AHPA). Adverse event reports (AERs) were recorded and tracked for several years until the rate of reports dropped to a low level.

Poison control centers are now taking steps to address dietary supplements. They are beginning to track and forward AERs to appropriate concerned parties -- such as manufacturers and trade associations.

Information that is disseminated by poison control centers to callers is improving. The National Nutritional Foods Association (NNFA) is now helping to provide them with information such as antidotes that can be used to counteract an overdose.

Two industry-wide good manufacturing practices (GMPs) standards require tracking of customer complaints. One was issued by the FDA (originally developed by the trade associations CRN, NNFA, AHPA, and CHPA) for all manufacturers of dietary supplements. A new GMP standard is being released by the NNFA in 1999. The NNFA will require its supplier members to track customer complaints per this standard.

The FDA also monitors AERs for dietary supplements as part of the Special Nutritionals Adverse Event Monitoring System (SN/AEMS) program. However, these reports are completely unscreened. This results in inaccuracies -- such as multiple reports of the same incident, and uncertainty about the authenticity of reports. Such an unregulated system is highly vulnerable to fraud and error and is therefore unreliable.

The dietary supplement industry continues to develop effective means for adverse event reporting. To provide a basis for determining how to go about reporting adverse events that is consistent and accurate, the American Botanical Council (ABC) is now surveying manufacturers to find out what procedures are currently in use.

The following questions are yet to be answered:

  1. What types of reports constitute a valid complaint?
  2. How consistently such policies are applied across the industry? 

ABC's survey feedback is expected to shed some light on these questions, thus setting the stage for industry-standard policies and procedures.

As more data is gathered and compiled, knowledge of the dangers associated with dietary supplements will be further refined. Meanwhile, consumers can rest assured that the risk of side effects is extremely low when dietary supplements are taken as recommended.

To learn more about the safety of specific dietary supplements, check out these links to research information.

 

   
 

Read more about:

Toxicity, allergies, interactions, and contraindications

Safety concerns for specific dietary supplements

Contamination

Sources of contamination

Adverse events

Adverse events tracking and reporting systems

Industry initiatives to track adverse events

Safety Guidelines

Cautions & potential hazards

Ephedra safety guidelines

[an error occurred while processing this directive]
Health benefits Safety Reading labels Ask the supplier Standards & regulations Contact us

(c) Copyright 1999-2003 Dietary Supplement Quality Initiative. For permission to reprint, please contact our editor.